Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

How do I get myself together again without going back on ADs?

(11 Posts)
ladymarian Wed 22-Jun-11 21:00:53

I was on citalopram 20 mg for 2 years for PND and PTSD. I have also had counselling. For the first 6 mths of this year I was feeling much much better so, following my doctor's advice I slowly came off the citalopram (last tablet was 6 and a half weeks ago) I hated taking them but knew that I had to iykwim. In the last 2 weeks I have regressed right back to square 1 (panic attacks, being constantly on the verge of tears, anxiety etc) A lot has happened - I had a pregnancy scare (period was late but did arrive so not pregnant), I have stopped taking the pill as I thought I wanted to ttc and I had a reunion with some old uni friends.

I have been to the doctor who has signed me off work for 2 weeks. I really really do NOT want to go back on the citalopram as the side effects were getting me down and latterly they made me feel like a zombie. Doctor says I don't have to take them if I don't want to but how can I make myself well again????

PS you deserve a medal if you got to the end of thisblush

quiddity Wed 22-Jun-11 23:28:22

Sorry to hear you're going through a rough patch.
Not all ADs are the same, they affect different neurotransmitters and have different effects/side effects. Ask your doctor, or you could research ADs online and ask for a different one.

lottieloulou Thu 23-Jun-11 00:05:45

Message withdrawn at poster's request.

ladymarian Thu 23-Jun-11 07:31:32

Thanks for replying ladies.

I am pessimistic about finding an alternative AD that doesn't have the same side effects as citalopram. Even my doctor admitted that most of the ones he would think of prescribing for me are similar!

I asked him about St Johns Wort but he said it was definitely not advisable.

madmouse Thu 23-Jun-11 09:21:47

Did he explain why St Johnswort was not advisable? Something to do with any other meds you're on? Because they work very well for me, keeping me stable while I'm coming out of a very painful episode. They are safer than most herbal supplements because in some other european countries (eg Germany) they are issued on prescription by doctors so have been tested better.

ladymarian Thu 23-Jun-11 11:46:25

thats interesting madmouse and I'm glad it helps you. He said it was an unlicensed herbal medicine whose effects are not fully known. He also said that the strength of it varies a lot between different brands. I was surprised as I thought it would be helpful and natural.

madmouse Thu 23-Jun-11 12:03:42

Natural is not automatically the same as safe and harmless - someone on here once wanted to use skullcap as she had read it helps with anxiety. well yes it does, it also helps with epilepsy - by suppressing the central nervous system....

Doctor is right that the quality can vary a lot - but I buy mine from Boots and they are good. If you are not on any other meds you can always give it a go for a few weeks. Its effect is quite gentle anyway.

ladymarian Tue 05-Jul-11 19:55:58

back again!

I had a doctors appointment this afternoon and have been signed off for another 2 weeks. I am feeling much the same although that has varied a lot since my last appointment. Ive been feeling up and down with some good days followed by some very bad ones

He said I should consider going back on the citalopram but I am still very much opposed to it as I feel it is like going on a treadmill ( ie that will be me back on it for months/years feeling strange,fuzzy headed, not like myself and with all the other side effects which I could do without) I am still holding on to a faint hope that I could ttc during the next few months although that seems like madness at the moment. Going back on the tablets would put paid to that.

Any ideas how to heal myself???

ThatsNotYours Tue 05-Jul-11 20:57:15

I found Citalopram was great for me but was switched by Dr to Sertraline at 30wks before DS arrival as planned to breast feed. Sertaline sooooo didn't work for me. May be consider another SSRI or another AD class with your GP. What will work for you is out there. X

ladymarian Wed 06-Jul-11 07:48:32

Thanks ThatsNotYours.

Did you take citalopram whilst pregnant?

My doctor seems to be saying that all ADs will have similar side effects which doesn't give me much hope!

PlentyOfPrimroses Wed 06-Jul-11 08:07:00

Hi ladymarian, I've been dragging myself out of depression without the use of medication for the past few months using the five ways to well-being. It's taken a while but I'm definitely much better than I was at the end of last year. Worth a look, whether you decide to go back on ADs or not.

You could also push for more counselling if you think it would help you. Hope you feel better soon.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now